Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 3, 2012, 5:38 PM EDT for Augusta County, City of Staunton, Virginia. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2012, 5:38 PM EDT (21:38 UTC)
- Expired
- May 3, 2012, 6:13 PM EDT
- In force
- 35 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Augusta County, VA, City of Staunton, VA
The radar
The Roanoke radar (KFCX), 160 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:44 PM EDT | HAIL 1 | 4 Nnw Mint Spring, VA | |
| May 3, 5:50 PM EDT | HAIL 1 | 3 Nnw Mint Spring, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
843 WUUS51 KLWX 032138 SVRLWX VAC015-790-032215- /O.NEW.KLWX.SV.W.0013.120503T2138Z-120503T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 538 PM EDT THU MAY 3 2012 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CITY OF STAUNTON IN WESTERN VIRGINIA... CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA... * UNTIL 615 PM EDT * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THIS STORM WAS LOCATED OVER CENTRAL AUGUSTA COUNTY...OR 6 MILES SOUTHWEST OF STAUNTON...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... MINT SPRING... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. && LAT...LON 3814 7895 3797 7910 3812 7922 3816 7917 TIME...MOT...LOC 2136Z 291DEG 5KT 3811 7916 $$ BAJ
2 follow-up statements
197
WWUS51 KLWX 032159
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT THU MAY 3 2012
VAC015-790-032215-
/O.CON.KLWX.SV.W.0013.000000T0000Z-120503T2215Z/
CITY OF STAUNTON VA-AUGUSTA VA-
559 PM EDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR THE CITY OF STAUNTON...AND AUGUSTA COUNTY...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS. THIS STORM WAS LOCATED NEAR STAUNTON...MOVING EAST
AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN CITY OF STAUNTON
THE INTERSTATE 64 AND INTERSTATE 81 INTERCHANGE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3804 7904 3810 7916 3814 7915 3815 7911
3814 7895
TIME...MOT...LOC 2158Z 277DEG 7KT 3812 7910
$$
BAJ616
WWUS51 KLWX 032213
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT THU MAY 3 2012
VAC015-790-032223-
/O.CAN.KLWX.SV.W.0013.000000T0000Z-120503T2215Z/
CITY OF STAUNTON VA-AUGUSTA VA-
613 PM EDT THU MAY 3 2012
...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR THE CITY OF
STAUNTON...AND AUGUSTA COUNTY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3804 7904 3810 7916 3814 7915 3815 7911
3814 7895
TIME...MOT...LOC 2213Z 291DEG 5KT 3809 7910
$$
BAJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:53 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 3, 2:53 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 253 PM EDT THU MAY 3 2012 .SYNOPSIS... AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION TONIGHT INTO FRIDAY BEFORE A BACKDOOR COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY NIGHT. CANADIAN HIGH PRESSURE BUILDS SOUTHWARD THIS WEEKEND BEFORE MOVING OFF THE MID-ATLANTIC COAST MONDAY. && .NEAR TERM /TONIGHT/... A SPL 18Z BALLOON WAS LAUNCHED - ONLY AS A TEST BUT THERE IS UPPER AIR DATA. AFTR A MRNG WHERE MUCH OF THE MID ATLC RGN WAS OVC IN LOW CLDS A RAPID CLRG TOOK PLACE DURG LATE MRNG LVG CWA UNDER M SUN SKIES. TEMPS NOW RISING...AND MUCH OF CWA SHOULD REACH THE 80S DURG THE NEXT FEW HRS. A FEW RW HV BEGUN TO SPRING UP OVR THE HIGHER TERRAIN. HRRR RUC SHOWS A MORE DVLPD LN OF CNVCTN DVLPG OVR THE MTNS OF PA/MD/VA DURG THE LATE AFTN BUT WEAKENING AS IT MOVES E. I CAN'T CLAIM TO HV GREAT CONFIDENCE THAT THE SCENARIO WL UNFOLD EXACTLY LK THIS- 18Z SNDG SHOWS A WEAK WIND FIELD. MDL SNDGS ARE VARYING WIDELY ON THE AMT OF CAPE THAT WL BE AVBL. SVR THREAT APPEARS MARGINAL AT BEST...BUT OF COURSE WE HV A RDR OPERATOR KEEPING AN EYE ON THINGS. BY LATE EVE CNVCTN SHOULD BE DYING DOWN. IF ANY CNVCTV THREAT RMNS IT SHOULD BE W OF THE BLUE RDG. LATE TNGT THERE COULD BE ANOTHER RESURGENCE OF LO LVL MOISTURE...BRINGING LOW CLDS BACK TO THE NERN PART OF THE CWA. BOTH NAM AND GFS DEPICT A LOW LVL INVERSION SETTING UP AT BWI TNGT...AS THESE DID LAST NGT. HOWEVER DO NOT FEEL TNGT'S LOW CLD XPRNC WL BE AS WIDESPREAD AS LAST NGTS. LOWS TEMPS MAINLY IN THE L60S...XCPT MU50S IN NERN MD AND OVR THE HIGHLANDS. && .SHORT TERM /FRIDAY/... A COLD FNT WL MOVE TO A POSN NEAR THE ERN GRT LKS FRI MRNG. THE SWD PROGRESSION WL BE VERY SLOW...SO MID ATLC LOOKS TO BE IN THE WARM SECTOR THRUT FRI. TEMPS SHOULD MAKE IT INTO THE MU80S DURG THE AFTN. MUCH LK THIS AFTN WIND FIELD IS NOT THAT STRONG. GFS IMPLIES A SHORT WV TRACKING E OF THE APLCHS LATE TMRW WHICH WOULD HELP INITIATE CNVCTN. THE NERN PART OF THE CWA IS OUTLOOKED W/ A SLT RISK. BLV LARGE/GUSTY WINDS WOULD BE THE PRIMARY CONSIDERATIONS. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... BACKDOOR COLD FRONT OVER PA WILL SAG SWD THRU THE CWA FRI NGT. ONGOING CONVECTIVE ACTIVITY FROM FRI AFTN WILL LIKELY CONTINUE INTO THE EVE UNTIL DAYTIME INSTABILITY WANES AROUND SUNSET. IF THE WRN SECTOR OF FRONT BECOMES HELD UP NEAR THE MTS...WHICH SEEMS PLAUSIBLE GIVEN SHALLOW NATURE OF THE BOUNDARY...SHOWERS ACTIVITY MAY LINGER NEAR THE ALLEGHENY FRONT DURING THE OVNGT. THE FRONT IS EXPECTED TO BE JUST SOUTH OF THE AREA BY SAT MRNG. THERE ARE STILL MODEL DIFFERENCES WITH ARRIVAL OF THE DRIER/COLDER AIR IN WAKE OF FROPA...BUT DIFFERENCES ARE CONSIDERABLY SMALLER THAN 24-HR AGO. APPRECIABLE DRY ADVECTION MAY BE DELAYED 6-12 HR POST SFC FROPA... WHICH COULD KEEP SHOWERS/STORMS IN THE FCST DURING THE DAY ON SAT AS A MID-LVL SHORTWAVE TROUGH MOVES THRU. THE BEST CHANCE FOR SHOWERS WILL BE ACROSS CENTRAL VA AND SRN MD...WHILE NRN LOCALES NEAR THE MASON-DIXON LINE MAY DRY OUT IN THE AFTN. CANADIAN HIPRES NOSES SWD INTO THE MID-ATLANTIC STATES SAT NGT AND SUN BEFORE SHIFTING OFF THE COAST MON. THE DRIEST PERIOD DURING THE ENTIRE 7-DAY FCST APPEARS TO BE THE LATE WEEKEND AND BEGINNING OF NEXT WEEK. HOWEVER...ELY/UPSLOPE FLOW AROUND THE HIGH MAY PRODUCE ENOUGH LIFT FOR ISO SHOWERS ACROSS THE SRN POTOMAC HIGHLANDS SUN. WX PATTERN BECOMES INCREASINGLY UNSETTLED BY MON NGT OR TUE AS A SHORTWAVE TROUGH APPROACHES FROM THE OH VLY. A MORE POTENT NR- STREAM TROUGH IS FCST TO DIG SWD INTO THE GREAT LAKES/OH VLY MIDWEEK. WITH THE MID-ATLANTIC SITUATED IN UNSTABLE WARM SECTOR... SCT SHOWERS AND STORMS LIKELY THRU WED. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDS THIS EVE. LOW ST COULD AGN DVLP LATE TNGT...ALTHO NOT AS WIDESPREAD AS LAST NGT. MVFR CIGS MOST LKLY AT BWI/MTN. TSTMS PSBL FRI AFTN. ALL XCPT CHO COULD SEE STORMS BY LATE FRI AFTN. COLD FRONT MOVING SWD WILL CROSS THE TERMINALS FRI NGT. SCT SHOWERS AND STORMS CONTINUE ERY FRI EVE WILL DIMINISH AFTER SUNSET. ENOUGH SFC INSTABILITY MAY DEVELOP ON SAT FOR ISO-SCT SHOWERS/TSTMS TO DEVELOP ON SAT. SLIGHTLY BETTER CHANCES FOR CONVECTIVE ACTIVITY WILL BE NEAR CHO. NELY COMPONENT TO THE FLOW MAY ADVECT MARINE LAYER INLAND SUN AS HIPRES BUILDS SEWD. A FASTER PROGRESSION OF THE HIGH WOULD FAVOR A MORE ELY COMPONENT TO THE FLOW AND INLAND ADVECTION OF LOW STRATUS SUN MRNG. && .MARINE... WINDS TO RMN BLO SCA VALUES TNGT AND FRI. XCPTN WOULD BE IF TSTMS DVLP FRI AFTN. COLD FRONT WILL MOVE SWD THRU THE WATERS FRI NGT. THREAT OF STRONG TSTMS WILL CONTINUE ACROSS THE WATERS FRI EVE BEFORE STORMS WEAKEN AFTER SUNSET. WINDS WILL BE LGT THRU THE WEEKEND. SLY FLOW INCREASES ERY NEXT WEEK AS HIPRES SHIFTS OFF THE EAST COAST. WINDS MAY INCREASE TO SCA LVLS LATE MON INTO TUE...BUT STILL CONSIDERABLE UNCERTAINTY THIS FAR OUT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...WOODY!/JRK
Hazardous weather outlook, May 3, 1:42 PM EDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 142 PM EDT THU MAY 3 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 041445- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 142 PM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED FRIDAY. STORM DAMAGE REPORTS MAY BE PHONED IN TO LOCAL AUTHORITIES OR THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-041445- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 142 PM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS CAPABLE OF PRODUCING DAMAGING WINDS ARE POSSIBLE FRIDAY AFTERNOON ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA...AND CENTRAL MARYLAND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED FRIDAY. AS ALWAYS...STORM DAMAGE REPORTS MAY BE PHONED IN TO LOCAL AUTHORITIES OR THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 3, 5:33 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 533 PM EDT THU MAY 3 2012 VAZ025-032200- AUGUSTA VA- 533 PM EDT THU MAY 3 2012 ...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY... AT 533 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF TRIMBLES MILL...MOVING SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE STAUNTON. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3814 7893 3794 7907 3808 7929 3819 7919 TIME...MOT...LOC 2133Z 300DEG 5KT 3811 7917 BAJ
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:33 PM EDT | Special Weather Statement | LWX | Augusta, City of Staunton | 27 min |
| May 3, 6:50 PM EDT | Special Weather Statement | LWX | Highland | 25 min |
| May 3, 7:58 PM EDT | Special Weather Statement | LWX | City of Harrisonburg | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.